Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 35, NWS Chicago, IL

April 9, 2021

NWS Chicago, IL issued this small craft advisory at Apr 9, 2021, 2:52 PM CDT. It took effect at Apr 10, 2021, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2021, 2:52 PM CDT (19:52 UTC)
In effect from
Apr 10, 2021, 1:00 PM CDT
Expired
Apr 10, 2021, 10:00 PM CDT
In force
9 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

203 
WHUS73 KLOT 091952
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
252 PM CDT Fri Apr 9 2021

LMZ740-741-100400-
/O.NEW.KLOT.SC.Y.0035.210410T1800Z-210412T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
252 PM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 7 PM CDT
SUNDAY...

* WHAT...Southwest winds gusting to 30 kt. Waves to 6 ft, 
  occasionally to 8 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...From 1 PM Saturday to 7 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ742>745-100000-
/O.CON.KLOT.SC.Y.0034.000000T0000Z-210410T0000Z/
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
252 PM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Southwest winds 20 to 25 kt with gusts near 30 kt. Waves
  to 4 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN, Northerly Island to Calumet Harbor IL and Calumet Harbor 
  IL to Gary IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
191 
WHUS73 KLOT 092354
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
654 PM CDT Fri Apr 9 2021

LMZ742>745-100100-
/O.EXP.KLOT.SC.Y.0034.000000T0000Z-210410T0000Z/
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
654 PM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have diminished below small craft advisory criteria.

$$

LMZ740-741-100800-
/O.CON.KLOT.SC.Y.0035.210410T1800Z-210412T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
654 PM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM SATURDAY TO
7 PM CDT SUNDAY...

* WHAT...Waves 2 to 5 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...From 1 PM Saturday to 7 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
264 
WHUS73 KLOT 100807
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
307 AM CDT Sat Apr 10 2021

LMZ740-741-101615-
/O.CON.KLOT.SC.Y.0035.210410T1800Z-210412T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
307 AM CDT Sat Apr 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM CDT SUNDAY...

* WHAT...Northeast winds to 25 kt and waves 2 to 4 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...From 1 PM this afternoon to 7 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL INFORMATION...The Small Craft Advisory may be
  cancelled early as winds weaken this evening. Dense fog may then
  develop across the nearshore waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

BORCHARDT
010 
WHUS73 KLOT 101513
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1013 AM CDT Sat Apr 10 2021

LMZ740-741-102315-
/O.EXT.KLOT.SC.Y.0035.210410T1800Z-210411T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
1013 AM CDT Sat Apr 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...North and northeast winds to 25 kt, significant waves up
  to 6 ft and occasional waves up to 8 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL INFORMATION...Dense fog may then develop across the 
  nearshore waters tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

RC
403 
WHUS73 KLOT 101954
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
254 PM CDT Sat Apr 10 2021

LMZ740-741-110300-
/O.CON.KLOT.SC.Y.0035.000000T0000Z-210411T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
254 PM CDT Sat Apr 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...North and northeast winds to 25 kt, significant waves 
  up to 6 ft and occasional waves up to 8 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL INFORMATION...Dense fog may then develop across the 
  nearshore waters tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Apr 9, 2:26 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 9, 2:26 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
226 PM CDT Fri Apr 9 2021

.UPDATE...
1106 AM CDT

Overall forecast is on track, with only minor tweaks this morning.
Precipitation is decreasing a bit quicker than anticipated, with
drier air advecting in at the mid to upper levels, combined with
height rises/subsidence, suppressing showers. We continue to
expect a temperature contrast between northwestern counties and
southeastern counties. Northern counties will remain relatively
cool due to cloud cover, with highs in the upper 50s. Our southern
counties will see more sunshine, with breaks in the clouds
already evident in visible satellite, and therefore will see highs
in the upper 60s, and even into the lower 70s (locally mid 70s
possible far southeast) for locations southeast of I-57. Breezy
winds will continue this afternoon, with gusts up to 25 mph
throughout the forecast area, with gusts up to 35 mph expected in
warmer areas to the southeast due to mixing down stronger elevated
winds. Forecast soundings indicate that sporadic gusts as high as
40 mph will be possible in east central Illinois and south of the
Kankakee River in Indiana.

BKL/Castro

&&

.SHORT TERM...
322 AM CDT

Through Saturday Night...

As a vertically-stacked low pressure system currently located near
the Illinois/Wisconsin/Minnesota borders continues to lift
northwestward this morning, scattered showers will gradually
decrease in coverage from south to north. A few showers may
continue throughout the day near the IL/WI state line, but
otherwise we believe most areas should be dry by early afternoon.
South of I-80, clouds will thin if not scatter out completely by
mid-afternoon affording the opportunity for temperatures to jump
into the upper 60s to lower 70s. At the same time, west to
southwest winds will increase quickly as diurnal mixing builds
into the base of a low-level jet, with gusts in the 30-35 mph
range likely before sunset. Meanwhile, areas north of I-80 may not
be able to break out of the cloud cover until about sunset,
preventing temperatures from climbing and winds from gusting as
high as neighbors to the south. Highs generally in the upper 50s
(near the IL/WI state line) to lower 60s (near I-88) are expected.

As a short-wavelength trough currently located near the Rocky
Mountain wave screams southeast tonight, a surface low pressure
system will develop quickly in the Arklatex region and lift
northward into the Great Lakes by daybreak Saturday. The result
will be another period of soggy weather with many daylight hours
of Saturday likely having some intensity of rain falling. Compared
to 24 hours ago, ensemble low pressure tracks seem to have
shifted modestly west and generally along a line from St.Louis to
Mendota to Milwaukee, giving the opportunity for a narrow wedge of
instability to sneak into the I-55 corridor Saturday afternoon.
Considering the expected strength of the low-level wind field, do
think a low-end severe weather threat is not out of question
Saturday afternoon should any clearing become realized to further
steepen low-level lapse rates (again along/southeast of I-55). The
primary threat would be winds strong enough to down large tree
limbs. Even if thunderstorms don't develop, breezy west to
southwest winds are likely Saturday afternoon southeast of I-55,
with gusts perhaps still strong enough to down small tree limbs
and move lawn furniture. Periods of rain will continue overnight
Saturday into Sunday, perhaps "heaviest" south of I-80 along the
backside of the northward-moving low pressure system.

PWATs on Saturday of 1-1.25" will be supportive of healthy
downpours at times, though antecedent dry conditions (MRMS CREST
soil moisture <50% everywhere even after rainfall on Thursday)
should preclude the threat for flooding. Plus, the majority of in-
house contingency forecasts along areal rivers depict rises
remaining below "Action" stage, even with a 95th percentile (e.g.
high-end) rainfall outcome.

Borchardt

&&

.LONG TERM...
226 PM CDT

Sunday night through Friday...

Relatively quiet weather is expected after weekend system pulls
away, with temperatures near seasonal averages for mid-April
expected through the week.

Deep surface low pressure will be pulling away from the region
Sunday evening, slowly filling and broadening across the Great
Lakes region overnight. Showers look to end across most if not all
of the area by midnight as breezy westerly flow brings drier and
cooler air into the region. Global guidance is in general
agreement in advancing yet another upper trough eastward across
the upper Midwest later Sunday night into Monday, which eventually
absorbs the initial upper circulation to our north and sets up a
blocking pattern with the upper low wobbling just off to our north
into the middle of next week. While a couple of weak perturbations
are indicated rotating through the southern periphery of the main
mid-level circulation, low and mid level northwest flow is off
continental high pressure across the northern Plains with little
in the way of deep moisture available for organized precipitation
during the period. Forecast soundings from the 12Z runs of both
the GFS and ECMWF depict fairly steep low level daytime lapse
rates and likely diurnal stratocu development, though the cloud
layers generally appear shallow enough to not support a
substantial shower threat. A few diurnal sprinkles or light
showers can't be completely ruled out at this distance, but
overall the precip threat looks fairly low especially for
anything more widespread.

Eventually, Wednesday into Thursday, the upper low is progged
to track off to the east-southeast. Trailing surface cold front
pushes south across the area Thursday, with perhaps a little
better potential for some spotty light showers. The 12Z ECMWF
forecast soundings for Thursday do depict a little deeper layer of
weak instability, though the GFS at the same time maintains a
stronger inversion just above 800 mb which continues to limit
convective cloud depth. Extended MOS pops from both EC and GFS
remain below 30 percent at this distance, with no changes made to
dry NBM extended guidance at this time. Weak mid-level ridging
then develops across the region into Friday, in the wake of the
departing upper low/trough.

Temperatures through the period look to be generally near/around
average for mid-April. Daytime highs in the 50s to lower 60s and
overnight lows in the mid-30s to lower 40s are expected, with the
warmest temps likely Monday before colder air spreads in behind
the departing surface low.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Aviation Forecast Concerns:

* Gusty southwest winds this afternoon, with gradually improving
  MVFR ceilings across Chicago terminals.

* Potential for fog development away from the core metro terminals
  tonight.

* Rain with ceilings deteriorating to IFR/possibly some LIFR
  Saturday with breezy northeast winds. Some thunder potential
  Saturday afternoon into the Chicago terminals, though with low
  confidence at this time.

Main weather influence across the terminals this afternoon
continues to be an area of low pressure lifting slowly northeast
across the upper Mississippi Valley. Northern IL/northwest IN
terminals remain in cyclonic flow within the southeast periphery
of this feature, with gusty southwest winds, lingering MVFR
ceilings and spotty showers (mainly northwest of Chicago area).
Gradual drying aloft has allowed showers to largely end across
much of the area by midday, with a gradual improvement in lower
MVFR ceilings from the south/southwest. Should continue to see an
upward trend in ceilings into VFR range later this afternoon for
Chicago terminals, though KRFD will likely remain MVFR into early
this evening. Relatively tight surface pressure gradient will
result in gusty southwest winds, especially across the Chicago
terminals where mixing will be slightly deeper. Have already noted
some gusts 28-33 kts for KORD and KMDW in the last hour or so,
though the higher end of these gusts will likely be limited by
lingering cloud cover. Winds should diminish quickly with sunset
this evening, both due to loss of deeper mixing and to the
weakening of the gradient as the low pulls away to the north.

Some fog potential exists tonight, due to the combination of
clearing skies, light winds in weak surface high pressure and
recent rainfall/moist ground conditions. This potential looks to
be highest west of KORD/KMDW toward KRFD, where thicker cloud
cover will erode later. Developing high level overcast after
midnight may also modulate degree of fog development. Some model
guidance is hitting low visibilities fairly hard, though
confidence is somewhat low at this distance. Have maintained
mention of some visibility reduction away from KORD/KMDW, though
vsbys cloud need to be lowered if conditions eventually warrant.

Attention then turns quickly to another deepening low pressure
system which will move into the region quickly Saturday morning.
Rain and an attendant lowering of ceiling and visibility
conditions looks to move into the terminals around 12Z. Guidance
trends continue to support the potential for a period of IFR or
even LIFR ceilings as rain falls into cool, moist low level layer
in northeast surface flow. Despite the cool and only shallowly
mixed boundary layer, winds should become fairly breezy with gusts
approaching 20 kts (perhaps a little higher at KRFD). Confidence
in wind direction increases by Saturday afternoon, as models
continue to vary slightly with the track of the surface low, and
the position of an warm front and occluding cold front which looks
to lift near/into the KORD/KMDW area. With winds remaining
northeast north of this front and veering southerly south of this
boundary, the position of the front will be important in wind
trends later in the day. Instability is also expected to increase
near and south of the front by Saturday afternoon, with some
potential for thunderstorms (and a few strong storms). Attempted
to show some detail, with KORD winds remaining northeast while
veering KMDW winds more easterly, and also indicated a PROB30 for
thunderstorms at KMDW mid-late afternoon.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Northerly Is. to Michigan City IN until 7 PM
     Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 9, 12:32 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1232 PM CDT Fri Apr 9 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-101745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1232 PM CDT Fri Apr 9 2021 /132 PM EDT Fri Apr 9 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Non thunderstorm wind Risk.
  Limited Fog Risk tonight.

DISCUSSION...

Breezy west to southwest winds are expected to gust over 30 mph
south of I-80 this afternoon. Tonight, patchy fog may develop as
winds become calm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
  Limited Fog Risk.
Sunday...
  Limited Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-101745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1232 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
  Limited Fog Risk.

BKL

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:12 AM CDTSmall Craft AdvisoryLOT16 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.